Illinois, 2013

Winter Weather in Illinois, January 27, 2013

January 27, 2013 · NWS DVN · 6 events in 6 counties and zones

Low clouds and a mix of freezing rain, sleet, and rain were found across southeast and east central Iowa, northeast Missouri and west central and northwest Illinois on Sunday, January 27th as a storm system lifted northeast into the plains. Ice accumulations of a light glaze up to two tenths of an inch were common with a few isolated reports at or above a quarter inch.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low clouds and a mix of freezing rain, sleet, and rain were found across southeast and east central Iowa, northeast Missouri and west central and northwest Illinois on Sunday, January 27th as a storm system lifted northeast into the plains. Ice accumulations of a light glaze up to two tenths of an inch were common with a few isolated reports at or above a quarter inch. By 8 pm, temperatures had risen into the 32 to 39 degree range in all locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 27, 5:35 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 27, 5:35 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CST SUN JAN 27 2013

.UPDATE...
RADAR TRENDS INDICATE SLEET/FREEZING RAIN HAS MOVED INTO OR WILL
DEVELOP VERY SOON IN THE FAR SOUTHWEST PARTS OF THE CWFA. RECENT
RAP TRENDS CONTINUE TO SHOW A VERY RAPID TOP DOWN SATURATION
OCCURRING THIS MORNING WITH WBZ TEMPERATURES AT THE SFC REMAINING
BELOW FREEZING. TEMPERATURES WILL BE THE KEY AND THE DRY
ATMOSPHERE SHOULD INITIALLY ALLOW TEMPERATURES TO DROP ONCE THE
PRECIPITATION BEGINS. MAX TEMPERATURES TODAY LOOK TO OCCUR CLOSE
TO 6 PM.                     ..08..

&&

.AVIATION...
VFR CONDITIONS WILL COLLAPSE TO IFR/LIFR WITH FZRA/PL AS A STORM
SYSTEM MOVES ACROSS THE AREA. SIGNIFICANT ICE ACCUMULATIONS ARE
EXPECTED AT KDBQ AND ARE POSSIBLE AT KCID/KMLI. WARM AIR MOVING UP
FROM THE SOUTH WILL ALLOW THE FZRA/PL TO CHANGE OVER TO RA AT
KBRL/KMLI BEFORE SUNSET AND AFTER SUNSET AT KCID/KDBQ. THE WARM AIR
OVER COLD GROUND WILL RESULT IN FG WITH LIFR CONDITIONS AFT
03Z/28. ..08..

&&

.PREV DISCUSSION... /ISSUED 400 AM CST SUN JAN 27 2013/

SYNOPSIS...
6Z SFC ANALYSIS HAS LOWS IN SOUTHEAST WYOMING AND EASTERN COLORADO
WITH ASSOCIATED FRONTS CONNECTING THEM. A WEAK LOW WAS NEAR K9V9 IN
SOUTH DAKOTA WITH A WARM FRONT RUNNING ROUGHLY ALONG THE MISSOURI
RIVER INTO CENTRAL MISSOURI. DEW POINTS WERE IN THE SINGLE DIGITS
AND TEENS ACROSS THE GREAT LAKES WITH 20S AND HIGHER IN THE PLAINS
AND LOWER MISSISSIPPI VALLEY.

SHORT TERM...EARLY THIS MORNING AND TODAY...
HEADLINES...HAVE TRANSITIONED TO A FREEZING RAIN ADVISORY FOR MOST
OF THE AREA. AN ICE STORM WARNING HAS BEEN ISSUED FOR THE HWY 20
CORRIDOR FROM DBQ ON WEST. THERE SHOULD BE A QUICK ICE ACCUMULATION
WITHIN THE FIRST COUPLE HOURS ONCE THE FREEZING RAIN BEGINS AT ANY
ONE LOCATION.

BASED ON CURRENT RADAR AND RAP TRENDS...FREEZING RAIN WILL BEGIN
MOVING INTO THE FAR SOUTHWEST/WEST PARTS OF THE CWFA IN THE 10-12Z
TIME FRAME. FCST SOUNDINGS SHOW CONSIDERABLE DRY AIR ACROSS THE AREA
AND WBZ TEMPERATURES AT THE SFC AND 0.5 KM ARE BELOW FREEZING
INITIALLY. THUS TREMENDOUS EVAPORATIVE COOLING WILL OCCUR TO HELP
HOLD TEMPERATURES DOWN AND ALLOW SLEET TO MIX IN WITH THE FREEZING
RAIN.

BASED ON RAP TRENDS...TOP DOWN SATURATION WILL RAPIDLY OCCUR OVER
ALL BUT THE FAR EASTERN PARTS OF THE CWFA BY MID MORNING. WBZ
TEMPERATURES CONTINUE TO REMAIN BELOW FREEZING AT THE SFC AND AT 0.5
KM BUT WBZ TEMPERATURES SLOWLY RISE FROM SOUTHWEST TO NORTHEAST
DURING THE MORNING. THUS FREEZING RAIN WITH SOME SLEET WILL BE SEEN
ACROSS THE ENTIRE AREA DURING THE MORNING.

TREMENDOUS WAA CONTINUES INTO THE AFTERNOON HOURS WHICH WILL ALLOW
THE FREEZING RAIN/SLEET TO CHANGE OVER TO ALL RAIN FROM SOUTHWEST TO
NORTHEAST. HOWEVER...MOST AREAS ALONG/NORTH OF HWY 30 WILL LIKELY
SEE FREEZING RAIN/SLEET CONTINUE THROUGH THE AFTERNOON HOURS.

DUE TO THE TREMENDOUS EVAPORATIVE COOLING THAT WILL OCCUR DURING THE
DAY...TEMPERATURES MAY INITIALLY DROP SEVERAL DEGREES ONCE THE
PRECIPITATION BEGINS. HOWEVER...THE SURGE OF MOISTURE MOVING NORTH
INTO THE AREA WILL BODILY FORCE TEMPERATURES UP AGAIN AS THE DAY
PROGRESSES.                   ..08..

LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
SUNDAY NIGHT THROUGH TUESDAY WILL BE A VERY ACTIVE PERIOD WITH
CHALLENGING WEATHER THROUGHOUT. SUNDAY EVENING THE DAYTIME STORM
SYSTEM GRADUALLY SHIFTS NORTHEAST. THE UPPER LEVEL SHORTWAVE
SWEEPS NORTHEAST OF THE AREA...BUT THE STRONG WARM AIR ADVECTION
AND MOISTURE ADVECTION CONTINUES AS A WEAK SURFACE LOW RIPPLES UP
FROM KANSAS TO WISCONSIN OVERNIGHT. THE STRONG WARM AIR ADVECTION
WILL CAUSE SURFACE TEMPERATURES TO CONTINUE TO WARM
OVERNIGHT. WHILE TEMPERATURES ACROSS THE HIGHWAY 20 CORRIDOR WILL
BE JUST BELOW FREEZING AS OF 00Z...THEY SHOULD RISE ABOVE FREEZING
AROUND MID EVENING. THIS SHOULD END THE FREEZING RAIN THREAT FOR
THE ENTIRE AREA BY 03Z TONIGHT. THUS...THE ENDING TIME OF THE
NORTHERN MOST PORTIONS OF THE FREEZING RAIN ADVISORY AND ICE STORM
WARNING. AFTERWARDS...A WEAK TROUGH MOVES ACROSS THE AREA
OVERNIGHT. TEMPERATURES SHOULD REMAIN RELATIVELY WARM
OVERNIGHT...ABOVE FREEZING. SO...WHILE I EXPECT SOME LINGERING
LIGHT PRECIPITATION OVERNIGHT IN THE VICINITY OF THIS TROUGH
AXIS...FREEZING RAIN SHOULD NOT BE A CONCERN.

MONDAY AND TUESDAY THIS WEAK SURFACE TROUGH AXIS SAGS TO ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA. AT UPPER LEVELS A LARGE
SCALE TROUGH MOVES ACROSS THE ROCKIES MONDAY...AND OVER THE
MIDWEST ON TUESDAY. THIS UPPER LEVEL TROUGH AND THE SOUTHWEST FLOW
OVER THE MIDWEST AHEAD OF IT...IS EXPECTED TO GENERATE A NEW
SURFACE LOW OVER EASTERN COLORADO...AND SWEEP NORTHEAST ACROSS
IOWA OR WESTERN ILLINOIS ON TUESDAY. THE GFS IS THE FARTHEST WEST
OF THE MODELS...AND RUNS THE SURFACE LOW OVER CENTRAL IOWA...WHILE
THE NAM AND ECMWF ARE FARTHER EAST AND ARE CLOSER TO THE
MISSISSIPPI RIVER. THIS IS GOING TO BRING ANOTHER SURGE OF WARM
AIR INTO THE AREA MONDAY NIGHT AND TUESDAY...WITH HIGHS EXPECTED
IN THE 40S AND 50S ON MONDAY AND TUESDAY...WITH VERY LARGE
GRADIENTS ACROSS THE CWFA. WITH THE SURFACE LOW PASSAGE THERE
SHOULD BE A SURGE OF RAINFALL...LIKELY WITH CONVECTIVE ELEMENTS
EMBEDDED WITHIN IT. HAVE INCLUDED SOME ISOLATED THUNDER FOR
PORTIONS OF THE AREA AS MID LEVEL LAPSE RATES AND THE DYNAMICS MAY
BE ABLE TO SUPPORT SOME RUMBLES OF THUNDER. BEHIND THIS SURFACE
LOW WE FINALLY GET THE COLD FRONT TO SWEEP THROUGH THE
AREA...BRINGING MUCH COLDER AIR TO THE AREA TUESDAY NIGHT. WHILE
I DO NOT EXPECT MUCH PRECIPITATION BEHIND THE COLD FRONT...WHAT IS
THERE SHOULD GRADUALLY CHANGE OVER TO ALL SNOW OVERNIGHT.

BY WEDNESDAY MORNING WE WILL BE BACK INTO THE COLD AIR
AGAIN...WITH HIGHS ON WEDNESDAY IN THE 20S TO LOW 30S. STRONG COLD
AIR ADVECTION THROUGH THE DAY WITH NORTHWEST FLOW BEHIND THE UPPER
LEVEL TROUGH TO BRING A FRESH SURGE OF COLD AIR. THE 500MB COLD
POOL IS PRETTY STEEP...SO WE MAY HAVE SOME INSTABILITY SHOWERS
DURING THE DAY...BUT JUST ENOUGH UNCERTAINTY SO HAVE LEFT OUT FOR
NOW.

THURSDAY THROUGH SATURDAY THE MODELS KEEP US IN STRONG NORTHWEST
FLOW WITH SOME HINTS AT A FAST MOVING SHORTWAVE TO DROP THROUGH AT
SOME POINT. MODELS ARE QUITE DIFFERENT AT THIS TIME...AS CAN BE
EXPECTED WITH SUCH A SMALL SCALE FEATURE. FOR NOW AM CARRYING
SOME SLIGHT CHANCES FOR FRIDAY NIGHT AND SATURDAY...THOUGH WE MAY
ALSO NEED SOME ON THURSDAY NIGHT AS WELL. TEMPERATURES WILL BE
BACK TO COLDER THAN NORMAL VALUES FOR THIS TIME OF YEAR...WITH A
WARM-UP EXPECTED ON SATURDAY TO NEAR NORMAL.    LE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZING RAIN ADVISORY UNTIL 9 PM CST THIS EVENING FOR JACKSON.

     FREEZING RAIN ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR DES
     MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-VAN BUREN-WASHINGTON.

     FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS EVENING FOR BENTON-
     CEDAR-CLINTON-IOWA-JOHNSON-JONES-LINN-LOUISA-MUSCATINE-
     SCOTT.

     ICE STORM WARNING UNTIL 9 PM CST THIS EVENING FOR BUCHANAN-
     DELAWARE-DUBUQUE.

IL...FREEZING RAIN ADVISORY UNTIL 9 PM CST THIS EVENING FOR CARROLL-
     JO DAVIESS-STEPHENSON.

     FREEZING RAIN ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR HANCOCK-
     HENDERSON-MCDONOUGH-WARREN.

     FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS EVENING FOR BUREAU-
     HENRY IL-MERCER-PUTNAM-ROCK ISLAND-WHITESIDE.

MO...FREEZING RAIN ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR CLARK-
     SCOTLAND.

&&
Hazardous weather outlook, Jan 27, 4:32 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CST SUN JAN 27 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN ADVISORIES AND AN ICE STORM WARNING ARE IN EFFECT FOR
THE AREA. REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR SPECIFIC
INFORMATION FOR YOUR AREA.

FREEZING RAIN AND SLEET WILL OVERSPREAD THE AREA TODAY RESULTING IN
DANGEROUS TRAVEL CONDITIONS. ICE ACCUMULATIONS SHOULD RANGE FROM A
TENTH TO AROUND ONE QUARTER OF AN INCH. THE HIGHER ICE ACCUMULATIONS
ARE EXPECTED NORTH OF HIGHWAY 30. THE FREEZING RAIN IS EXPECTED TO
CHANGE OVER TO RAIN ALONG AND SOUTH OF INTERSTATE 80 DURING THE
AFTERNOON.

FREEZING RAIN WILL CONTINUE INTO THE EVENING HOURS NORTH OF HIGHWAY
30 BEFORE CHANGING OVER TO ALL RAIN. WARM AIR OVER COLD GROUND IS
EXPECTED TO RESULT IN FOG DEVELOPING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
AREA MONDAY NIGHT THROUGH TUESDAY. THEN...TUESDAY NIGHT THE
PRECIPITATION SHOULD CHANGE OVER TO ALL SNOW BEFORE ENDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  REPORTS
OF ICE ACCUMULATIONS TODAY AND THIS EVENING WILL BE APPRECIATED.

In the hours before

Local storm report, Jan 27, 9:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
941 AM CST SUN JAN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     FREEZING RAIN    2 SW NEW LONDON         40.91N 91.43W
01/27/2013  U0.00 INCH       HENRY              IA   TRAINED SPOTTER

            LIGHT GLAZE ON ROADS AND TEMP 31F

&&

TEO
Local storm report, Jan 27, 9:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CST SUN JAN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FREEZING RAIN    5 NW CEDAR RAPIDS       42.03N 91.72W
01/27/2013  M0.05 INCH       LINN               IA   TRAINED SPOTTER

            FREEZING RAIN OCCURRING AT THIS TIME.

&&

DLS
Local storm report, Jan 27, 9:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 AM CST SUN JAN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SLEET            ERIE                    41.66N 90.08W
01/27/2013  U0.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

            ISOLATED LARGE SNOWFLAKES THE SIZE OF COTTON BALLS MIXED
            WITH LIGHT SLEET

&&

TEO
Local storm report, Jan 27, 9:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CST SUN JAN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SLEET            ERIE                    41.66N 90.08W
01/27/2013  U0.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

            ISOLATED LARGE SNOWFLAKES THE SIZE OF COTTON BALLS MIXED
            WITH LIGHT SLEET VIA ESPOTTER

&&

TEO
Local storm report, Jan 27, 10:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 AM CST SUN JAN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FREEZING RAIN    1 SW MACOMB             40.47N 90.69W
01/27/2013  M0.00 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            CURRENTLY FREEZING RAIN WITH A GLAZE COVERING UNTREATED
            SURFACES

&&

TEO
Local storm report, Jan 27, 10:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 AM CST SUN JAN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     FREEZING RAIN    1 ESE WASHINGTON        41.30N 91.68W
01/27/2013  E0.10 INCH       WASHINGTON         IA   TRAINED SPOTTER

            ROADS ARE SLICK AND MOST SURFACES ARE ICE COVERED. LIGHT
            FREEZING RAIN CONTINUES.

&&

BILLN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Mercer

When
January 27, 11:00 AM CST to 3:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
January 27, 12:00 PM CST to 3:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
January 27, 12:00 PM CST to 3:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
January 27, 12:00 PM CST to 9:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
January 27, 12:00 PM CST to 9:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
January 27, 12:00 PM CST to 9:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430147, 430148, 430149, 430151, 430152, 430153.